1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Lowest safe BG before bed?

Discussion in 'Insulin' started by SilverK, Oct 19, 2020.

  1. KK123

    KK123 Type 1 · Well-Known Member

    Messages:
    3,589
    Likes Received:
    2,285
    Trophy Points:
    198
    Hi SilverK, you're doing well but if you find yourself going low often or having to continually eat carbs to keep your levels up then there is probably an issue with your insulin (too much). Are you a newbie? Make sure you have access via phone to your team and tell them what's going on, they will help you adjust your insulin accordingly. It takes time because they (and you) are just trying to establish the correct dosage pertaining to your normal food. If your normal food is low carb then tell them and they should help you adjust. It can take weeks & months before you get into your own routine and become confident about eating what you want and making your own adjustments. To begin with it's difficult to know exactly how much insulin you might need or how YOU might react so it's very much trial and error based on a fairly (!) educated guess. Yes, being cold can be a symptom as can just about anything else, we share some common symptoms but not others. Again you will come to know your own alerts. x
     
  2. SilverK

    SilverK · Well-Known Member

    Messages:
    128
    Likes Received:
    128
    Trophy Points:
    43
    I’m hoping to speak to my DN today or tomorrow. I’ll ask about reducing my bolus. When I treated yesterday’s hypo, I’d run out of crackers (5=15g exactly) so I had a piece of seeded toast which was 17g. It seemed to make a big difference. The crackers put me in the 6s and the toast, just 2g more, put me at 10.8, both three hours later. Of course, without a Libre it’s impossible to see exactly what happened. Both had similar “of which sugars” values. - it’s such a fine balancing act how does anyone get it right?!?
    Having a little anxious moment.
     
  3. miahara

    miahara Type 2 · Well-Known Member

    Messages:
    890
    Likes Received:
    815
    Trophy Points:
    133
    Hi @SilverK ! As KK123 has said getting it right is a fine balancing act. It's a bit like shooting arrows at a moving target on a windy day as there are so many variables at play. You mentioned you are keeping a food diary and that's a very wise move as it will give you a pretty good insight into how you are reacting to foods and insulin at different times of day.
    I've been on insulin for 18 months now and still get my insulin:carb balance wrong, but on the whole manage to keep within my target of 10 to 3.8 mmol about 80% of the the time. I have found that that my insulin:carb ratio varies considerably for different meals and I require very much more insulin per carb for breakfast than for my evening meal. I was taking a basal dose of Lantus that was 20u but have now reduced that to 16u as I was experiencing night time hypos, but the lower dose seems to have more or less stopped those, but if my BG is lowish before bed I usually have a sandwich just to keep things in balance.
    You'll get there, it's a bit of a bumpy road to start with but will smooth out after a while.
     
  4. SilverK

    SilverK · Well-Known Member

    Messages:
    128
    Likes Received:
    128
    Trophy Points:
    43
    Another hypo today but my DN has reduced my bolus a little so I’m hopeful that’ll even things out. I’m hoping I’ll be able to get some more exercise going without falling off the planet too!
    Got an appointment on Tuesday to get my first Libre (excited/relieved/nervous!), then 9th Nov I have a meeting with the dietician (hopefully will get the go ahead to adjust my own bolus) and on the 17th I have a sit down with the Diabetic consultant.
    Before this all kicked off, I went years without seeing my doctor, I’d been to casualty twice (broken foot/riding accident) and never spent a night in hospital. Now kinda know where all the good parking spots are!
     
  5. SilverK

    SilverK · Well-Known Member

    Messages:
    128
    Likes Received:
    128
    Trophy Points:
    43
    Thanks Miahara, I’m very much a problem/solution person and the trail and error nature of this is scrambling my brain. But you’re right. I can see things starting to calm down. Really interested to see how the Libre works! I have sore fingers. - My DN says to prick the fingers I use least lol, I use all of them!
     
  6. DCUKMod

    DCUKMod I reversed my Type 2 · Master
    Staff Member Administrator

    Messages:
    14,302
    Likes Received:
    8,225
    Trophy Points:
    298
    SilverK, I appreciate it's several posts back, but the BERTIE programme mentioned doesn't need a referral. You cn sign up directly yourself.

    It's a programme created by the NHS, primarily for those living with T1, but I have read several T2 express they got a lot from it. It can be found here:

    https://www.bertieonline.org.uk/
     
    • Agree Agree x 1
  7. SilverK

    SilverK · Well-Known Member

    Messages:
    128
    Likes Received:
    128
    Trophy Points:
    43
    Brilliant, thank you. I’ll have a look at that.
     
  8. Dean Gooner

    Dean Gooner · Newbie

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    1
    Thankfully i was approved by the NHS for free Libre sensors & a tester(but i use my phone) about a year ago.
    One of the first things i noticed was that my bloods were doing a similar thing to yours overnight.
    But i lowered my evening Levemir bit by bit and finally reached the perfect dose so that it didn’t go too low in the night but wasn’t too high the next morning.
    But if your Dr or DN wants you to stay on that exact amount of Lantus then it sounds to me that the next thing to try is lowering your evening Novorapid (but only by the least amount you can), until your readings get to a safe level.

    Btw, in your earlier post you mentioned having 14 units of NovoRapid 3 times per day, IF that’s correct then it seems a very high dose to be having, if i took that much then my day would be one long hypo or i’d be admitted into Hospital again .
     
  9. SilverK

    SilverK · Well-Known Member

    Messages:
    128
    Likes Received:
    128
    Trophy Points:
    43
    Hiya, 14 units was correct. Since then the dietician has changed everything and I’m on a certain number of units per 10g of carbs, depending on what time of day it is. I tend to eat low carb so I’m taking way less insulin. Things are much better now and I’m within target range 97% of the time (according to my Libre) which, considering my Diabetic team were hoping for 70% or over, is pretty good.
    Thanks for replying
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook